Heavy Snow, Ontonagon
- When
- March 28, 4:00 AM EST to March 29, 5:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
On March 27th and 28th, intense low pressure from eastern Kansas moved across the Great Lakes region. Abundant moisture ahead of the low overspread Upper Michigan, bringing periods of heavy snow to locations west of a line from Munising to Iron Mountain.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
On March 27th and 28th, intense low pressure from eastern Kansas moved across the Great Lakes region. Abundant moisture ahead of the low overspread Upper Michigan, bringing periods of heavy snow to locations west of a line from Munising to Iron Mountain. The snow was wet and heavy, causing hazardous travel conditions and difficult clean-up and snow removal. Snowfall reports included 10 inches in Channing, Fortune Lake, and at the National Weather Service Office in Negaunee, 11 inches in Bessemer, 12 inches in Ontonagon, 14 inches in Baraga, 16 inches in Calumet and Mohawk, and 20 inches in Phoenix. The precipitation was a mix of rain and snow or mostly rain over the eastern parts of the Upper Peninsula and caused few problems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 27, 10:45 PM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 PM EST THU MAR 27 2003
MAIN FCST CONCERNS OVERNIGHT ARE SNOWFALL AND PRECIP TYPE TRENDS.
WV IMAGERY AND RUC ANALYSIS INDICATED IMPRESSIVE EARLY SPRING
SNOWSTORM TAKING SHAPE IN RESPONSE TO VIGOROUS MID LVL TROF EDGING
TO THE EAST. COOLING CLOUD TOPS INTO NRN WI AND UPR MI WAS SUPPORTED
BY STRENGTHENING UPR LVL DIV MAINLY FROM RIGHT ENTRANCE OF
OF 110KT H3 JET JUST SW OF JAMES BAY. AT THE SFC...999 MB LO WAS
LOCATED OVER NRN MO WITH A WARM FRONT EXTENDING INTO SRN LK MI NORTH
OF KORD. SNOW HAS BEEN WIDESPREAD OVER MUCH OF UPR MI WITH
ACCUMULATIONS OF 1 TO 3 INCHES TO 03Z. SNOW HAD MIXED WITH OR
CHANGED TO RAIN OVER THE SOUTH FROM MNM TO ESC. ETA/RUC 1000-850
1305 THICKNESS LINE HAS BEEN A REASONABLY MARKER FOR RA/SN LINE.
EXPECT SNOW TO GRADUALLY MIX WITH AND CHANGE TO RAIN OVER MUCH OF
THE ERN CWA BY 12Z. 18Z/00Z ETA AND PREVIOUS RUNS HAVE BEEN VERY
CONSISTENT WITH LOW LVL THERMAL FIELDS. SO...GOING RAIN/SNOW LINE
AND WARNING AREA LOOKS ON TRACK. HOWEVER...CHANGEOVER LOOKS DELAYED
ENOUGH (TOWARD 09Z AT KERY) SO THAT SEVERAL INCHES OF SNOW MAY
ACCUMULATE. SO...GRIDS ADJUSTED TO DEPICT GREATER AMOUNTS FROM
MUNISING TO KERY. STRONG 285-295K ISENTROPIC LIFT BRINGING CONTINUED
HEAVY SNOW. MDL QPF OF 0.50 TO 0.75 INCH OVER THE WEST AND 3-4 G/KG
AVBL SUGGESTS SNOWFALL AMOUNTS THROUGH 12Z OF 6 TO 8 INCHES.
EFFICIENT SNOW GROWTH ALSO EXPECTED WITH STRONG UVV NEAR 700 MB.
LIFT WILL BE ENHANCED UPR LVL DIV FROM LEFT EXIT OF 110 KT H25 JET
AS IT PROPAGATES FROM ERN KS TOWARD THE WRN LAKES. POTENTIAL FOR
LCLY HEAVY BANDS ALSO POSSIBLE AS ETA DEPICTS 800-700 LYR
THETA-E LAPSE RATE AROUND 0 AND AREAS OF NEGATIVE SAT EPV. SO...WITH
ADDITIONAL ACCUMULATIONS OF UP TO 6 TO 10 INCHES BTWN 03Z-12Z WOULD
GIVE TOTALS BY MORNING NEAR A FOOT OVER THE WEST. STRENGTHENING NE
FLOW AND OROGRAPHIC LIFT WOULD FAVOR THE HIGHLANDS WEST OF MARQUETTE
FOR THE GREATEST AMOUNTS.
00Z ETA CONTINUES TO SUGGEST THAT VIGOROUS SHRTWV MOVING SE FROM
SASK MAY SLOW AND DEEPEN OVERALL SYSTEM ALTHOUGH NOT AS DRAMATICALLY
AS 18Z RUN. SO...FRI NIGHT SNOWFALL TOTALS BOOSTED A NOTCH AND
MAY HAVE TO BE INCREASED FURTHER.
.MQT...WINTER STORM WARNING THROUGH FRI
MIZ001>006-009>011-084.
GALE WARNING LAKE SUPERIOR.
JLBMIZ001>007-009>014-084-085-281300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 557 AM EST THU MAR 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT INTENSE LOW PRESSURE WILL DEVELOP IN THE CENTRAL PLAINS TODAY...AND TRACK TOWARD THE GREAT LAKES TONIGHT AND FRIDAY. AS IT DOES...THIS SYSTEM WILL DRAW ABUNDANT MOISTURE FROM THE GULF OF MEXICO. EXPECT SNOW TO DEVELOP THIS AFTERNOON ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN...AND MIX WITH OR CHANGE TO RAIN EAST OF A LINE FROM MUNISING TO IRON MOUNTAIN TONIGHT. HEAVY SNOWFALL IS EXPECTED TONIGHT WEST OF A LINE FROM MUNISING TO IRON MOUNTAIN WITH SIGNIFICANT AMOUNTS EXPECTED IN THIS AREA. SNOWFALL WILL BE WET AND HEAVY...AND IS EXPECTED TO CAUSE VERY HAZARDOUS TRAVEL CONDITIONS IN THE WARNING AREA. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE REGARDING THIS DEVELOPING WINTER STORM. EAST OF THIS LINE...SNOW WILL CHANGE TO A RAIN AND SNOW MIX AND THEN CHANGE OVER TO ALL RAIN LATE TONIGHT. LIGHTER AMOUNTS OF SNOW ARE EXPECTED FROM MUNISING TO IRON MOUNTAIN AND POINTS EAST. NORTHEAST GALE FORCE WINDS ARE EXPECTED ON WESTERN LAKE SUPERIOR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY SNOW WILL CONTINUE TO THE WEST OF A LINE FROM MUNISING TO IRON MOUNTAIN FRIDAY WITH SIGNIFICANT AMOUNTS EXPECTED. A STRONG NORTHERLY WIND WILL HELP BLOW AND DRIFT THE SNOW IN THIS AREA WITH CONSIDERABLE BLOWING AND DRIFTING SNOW EXPECTED FRIDAY AND FRIDAY NIGHT. EAST OF A LINE FROM MUNISING TO IRON MOUNTAIN...RAIN AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THIS AREA FRIDAY WITH A NARROW ZONE OF A RAIN OR SNOW MIX NEAR IRON MOUNTAIN TO MUNISING. ANY THUNDERSTORMS THAT OCCUR ARE NOT EXPECTED TO BE SEVERE. A STRONG NORTHERLY WIND FRIDAY NIGHT WILL CAUSE SOME AREAS OF BLOWING AND DRIFTING SNOW. TOTAL STORM SNOWFALL ACCUMULATIONS WEST OF A LINE FROM MUNISING TO IRON MOUNTAIN CAN BE UP TO 2 FEET WITH THE HEAVIEST AMOUNTS EXPECTED IN THE HIGHER TERRAIN. LIGHTER STORM TOTAL SNOWFALL AMOUNTS ARE EXPECTED EAST OF A MUNISING TO IRON MOUNTAIN LINE DUE TO A MIX OF RAIN AND SNOW. WITH HEAVY AMOUNTS OF MIXED PRECIPITATION ACROSS WESTERN AND CENTRAL UPPER MICHIGAN FROM THIS STORM...SOME FLOODING ALONG AREA RIVERS AND STREAMS IS POSSIBLE THIS WEEKEND. THERE COULD BE SOME FLOODING CONCERNS FRIDAY THROUGH WEDNESDAY ALONG AREA RIVERS DUE TO RUNOFF FROM THE PRECIPITATION OR ICE JAM FLOODING CONCERNS. NORTHERLY GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR FRIDAY AND FRIDAY NIGHT. NW GALE FORCE WINDS CAN BE EXPECTED ON EASTERN LAKE SUPERIOR SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH SATURDAY FOR SNOWFALL REPORTS. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MICHELS
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346823, 5346824, 5346825, 5346822, 5346826, 5346925, 5346926, 5346927.